Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 56, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 2, 2010, 6:35 AM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2010, 6:35 AM CDT (11:35 UTC)
- Expired
- Aug 2, 2010, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:15 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 3:15 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT MON AUG 2 2010
.DISCUSSION...
MODELS ARE SHOWING BEST UPPER SUPPORT AND BEST LOW LEVEL BOUNDARY
SUPPORT FOR TSTMS AND HEAVY RAIN OVER FAR SOUTHEASTERN FORECAST AREA
TODAY INTO THIS EVENING. SPECIFICALLY CURRENT AREA OF CONCENTRATED
STORMS MOVING INTO THAT AREA SHOULD PERSIST TO MID MORNING OR SO
THEN DECREASE...FOLLOWED BY ANOTHER ROUND LIKELY DEVELOPING FURTHER
W BUT THREATENING THE SAME AREA LATER TODAY INTO THIS EVENING. WILL
KEEP FLASH FLOOD WATCH ISSUED IN THE EVENING AS IS. THE NORTHERN
EDGE OF THE WATCH AREA...NAMELY THE AREA JUST S OF I-90...WHILE LESS
LIKELY TO GET VERY HEAVY RAIN THAN FURTHER S...IS VERY VERY SOGGY
AND IT WONT TAKE MUCH RAIN TO CAUSE PROBLEMS.
OVER SOUTHWEST CORNER AND MORE SO OVER NORTHERN PART OF FORECAST
AREA...SHWRS AND TSTMS WILL BE MORE SCATTERED BTU EXPECT SOME AS THE
DAY GOES ON AS INSTABILITY AND MOISTURE IS IN PLACE. CERTAINLY THERE
IS NO PROBLEM OF CURRENT ACTIVITY DAMPENING AVAILABLE MOISTURE.
HOWEVER WITH LESS DYNAMIC AND BOUNDARY SUPPORT SHOWERS AND STORMS
SHOULD STAY SCATTERED. SEVERE THREAT AS ON SPC DAY 1 ACKNOWLEDGE BUT
IT IS LIKELY TO BE MARGINAL AT LEAST ON HAIL.
TEMPERATURES WILL BE HELD DOWN BY CLOUDS AND RAIN OVER SOUTHEASTERN
FORECAST AREA TODAY WITH WARMER TEMPS OUT W AND EVEN NORTHEAST TO
SOME EXTENT.
RAIN/STORMS SHOULD DECREASE STEADILY FROM THE N AND W TONIGHT. LOW
LEVEL AND SFC RIDGING EXPECTED TO KEEP RAIN MOSTLY OUT OF THE
PICTURE UNTIL LATE TUESDAY NIGHT AND WED AS MOISTURE AND INSTABILITY
RETURN WITH APPROACH OF SHORTWAVE AND ASSOCIATED COLD FRONT. THIS
ACTIVITY LIKELY TO BE LESS ORGANIZED AND WIDESPREAD THAN STORMS
TODAY AND WILL KEEP MENTION MOSTLY IN LOW CHANCE CATEGORY. BEHIND
THIS SYSTEM DRY AND MILD WEATHER LIKELY LATE IN THE WEEK. NO CHANGE
IN THE FORECAST TOWARD WEEKEND EITHER. MINIMAL STORM CHANCE MAY
EVENTUALLY NEED TO BE RAISED AS SHORTWAVES BATTLE UPPER RIDGE TRYING
TO DEVELOP...BUT NOT MUCH BASIS TO CHANGE THIS FAR AHEAD. SOME
WARMING AND HUMIDITY INCREASE LIKELY BY THE WEEKEND SUCH AS WE HAVE
NOW. / WILLIAMS
&&
.AVIATION...
MAIN STORY WILL BE SCATTERED TSRA DURING FORECAST PERIOD. THIS IS
ESPECIALLY TRUE FOR KFSD AND KSUX. KSUX ALREADY EXPERIENCED FIRST
SHOT AND MORE WILL BE EXPECTED THIS AFTERNOON AND THE AREA WILL
SHIFT FURTHER NORTH TO AFFECT KFSD. CIGS SHOULD BE VFR OR HIGH
MVFR...BUT GO DOWN TO IFR IN THE STORMS. VSBYS WILL DROP TO IFR IN
THE HEAVIER RAINFALL ESPECIALLY AT KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR IAZ012>014-020>022-
031-032.
MN...NONE.
NE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR SDZ065>071.
&&
WILLIAMSHazardous weather outlook, Aug 2, 4:29 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 AM CDT MON AUG 02 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 429 AM CDT MON AUG 02 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. THUNDERSTORMS DEVELOPING THIS AFTERNOON AND CONTINUING INTO EARLY THIS EVENING MAY PRODUCE QUARTER SIZE HAIL OR 60 MPH WIND GUSTS IN ISOLATED LOCATIONS. FLOODING... HEAVY RAIN MAY POSE A FLASH FLOOD THREAT TODAY SOUTH OF INTERSTATE 90 AND NEAR AND EAST OF THE JAMES RIVER. RIVER FLOODING CONTINUES ON ALL OR PARTS OF THE JAMES RIVER... VERMILLION RIVER...BIG SIOUX RIVER...FLOYD RIVER...LITTLE SIOUX RIVER...AND FIRESTEEL CREEK. MANY OTHER CREEKS AND STREAMS MAY BE NEAR BANKFULL FROM CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA AS A RESULT OF THE RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM FOR A SLIGHT RISK OF SEVERE STORMS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:21 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 39 min |
| Aug 1, 9:30 PM CDT | Flash Flood Watch | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 14 hr |
| Aug 1, 10:43 PM CDT | Areal Flood Warning | FSD | Jerauld, Sanborn | 30 hr |
| Aug 2, 6:47 AM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 3 hr |
| Aug 2, 7:03 AM CDT | Flash Flood Warning | FSD | Nobles, Rock | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.